I have just come back from a week with my 77 year old mother who has had diagnosed polycythemia vera for roughly a decade.
I don’t know how long exactly ahe has been taking hydroxyurea but she takes it 2x a day monday to friday and 3x a day at weekends.
She had a lot of anxiety, mental confusion and possible hallucinations and it is very difficult to know if this is the onset of a form of dementia or prolonged use of hydrea. Does anyone else have similar concerns about this treatment and know of an alternative for this condition?
Thanks in advance
I have been on the same drug 8 years. I had no problem for 7 years but my brain has recently been getting a bit more vague. I tend to blame my age (84). I have ET.
If I ever had to change drugs I don’t really fancy any of the others, they are all powerful drugs. Most are not as good at controlling ET. I don’t know if Polycythaemia vera (PV) has good alternatives.
Dementia is fairly common and the great majority of victims do not have blood cancer of any sort. But you could go to the specialist with your mother and ask about it. All sorts of things are said about hydroxyurea
I have Polycythaemia vera (PV) and an alternative treatment to hydroxycarbamide is interferon alpha which comes in the form of an injection.
They tend to offer this to younger patients and don’t know the long term use effects but I hardly experienced any side effects taking it and it definitely helped keep my levels within range.
It differs from hydroxycarbamide as it’s not a chemotherapy. You can read up on it and though some people have been deterred from the potential side effects, the same goes for hydroxycarbamide… everyone’s experience is different but may definitely be worth looking into for your mum. All Haemotologists should be aware should you ask at your mums next appointment
Thank you for posting and I am really sorry to hear of your Mother’s symptoms when you visited. Have you been able to inform your Mother’s Haematology Doctor or Nurse Specialist about this as they should help? If your Mum is suffering and potentially taking incorrect doses it is important to get her reviewed and discuss the options going forward.
Hydroxycarbamide does not usually cause these symptoms but infection, anaemia and, as you mentioned, dementia can but at this point your Mum has not been diagnosed with any of these health issues.
There are alternative options for the treatment of Polycythaemia vera (PV) so this may be worth discussing with your Mother and her healthcare team: Polycythaemia vera (PV) treatment and side effects | Blood Cancer UK
Do call us if you would like to talk this through: Blood cancer information and support by phone and email | Blood Cancer UK
Not much to add, but suspect your Mother’s confusioun is not related to the Hydroxycarbamide going by my experience as a 78 year old on two tablets every day. As Gemma has pointed out, there are quite a few other causes of confusion for us elderlies. Some form of UTI immediately springs to mind as something common but treatable. On a more mundane level, does she drink plenty? Very easy not to notice dehydration setting in
Hope this helps.
Thank you everyone for taking the time to respond. I very much appreciate it and have learnt alot. We are now moving in to more dementia tests, her bloods consultant having ruled out hydroxyurea as a cause.